Alert archive / Tennessee / Tornado Warnings in 2023
Tornado Warning 25, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Dec 9, 2023, 1:43 PM CST for Montgomery County, Tennessee. It was in force for 19 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Dec 9, 2023, 1:43 PM CST (19:43 UTC)
- Expired
- Dec 9, 2023, 2:02 PM CST
- In force
- 19 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
County Montgomery County, TN
The radar
The Ft Campbell radar (KHPX), 14 km from the middle of the area, began a volume at 19:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Dec 9, 1:43 PM CST | TORNADO | 4 Ne Woodlawn, TN | Webcam shows tornado and many reports. First observed debris on radar here. |
| Dec 9, 1:51 PM CST | TORNADO | 4 Nnw Clarksville, TN | Tornado continues across northern portions of Clarksville, TN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Dec 9, 11:35 AM CST | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 7.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 571 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 390 m²/s²
- 0-3 km storm-relative helicity
- 388 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
552
WFUS54 KOHX 091943
TOROHX
TNC125-092015-
/O.NEW.KOHX.TO.W.0025.231209T1943Z-231209T2015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Nashville TN
143 PM CST Sat Dec 9 2023
The National Weather Service in Nashville has issued a
* Tornado Warning for...
Northeastern Montgomery County in Middle Tennessee...
* Until 215 PM CST.
* At 143 PM CST, a severe thunderstorm capable of producing a tornado
was located near Clarksville, moving east at 35 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Clarksville and Clarksville around 150 PM CST.
This includes Interstate 24 between mile markers 1 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 3662 8713 3661 8712 3660 8714 3652 8748
3663 8753 3664 8750 3664 8711
TIME...MOT...LOC 1943Z 249DEG 32KT 3658 8744
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Clements3 follow-up statements
924
WWUS54 KOHX 091946
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
146 PM CST Sat Dec 9 2023
TNC125-092015-
/O.CON.KOHX.TO.W.0025.000000T0000Z-231209T2015Z/
Montgomery TN-
146 PM CST Sat Dec 9 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR
NORTHEASTERN MONTGOMERY COUNTY...
At 146 PM CST, a confirmed tornado was located near Clarksville,
moving northeast at 35 mph.
HAZARD...Damaging tornado.
SOURCE...Public confirmed tornado.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornado will be near...
Clarksville and Clarksville around 150 PM CST.
This includes Interstate 24 between mile markers 1 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a tornado is on the ground. TAKE COVER NOW! Move to a
basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3662 8713 3661 8712 3660 8714 3652 8748
3663 8753 3664 8750 3664 8711
TIME...MOT...LOC 1946Z 247DEG 32KT 3660 8740
TORNADO...OBSERVED
MAX HAIL SIZE...<.75 IN
$$
Clements589
WWUS54 KOHX 091951
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
151 PM CST Sat Dec 9 2023
TNC125-092015-
/O.CON.KOHX.TO.W.0025.000000T0000Z-231209T2015Z/
Montgomery TN-
151 PM CST Sat Dec 9 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 215 PM CST FOR
NORTHEASTERN MONTGOMERY COUNTY...
At 151 PM CST, a confirmed large and extremely dangerous tornado was
located near Clarksville, moving east at 35 mph.
This is a PARTICULARLY DANGEROUS SITUATION. TAKE COVER NOW!
HAZARD...Damaging tornado.
SOURCE...Public confirmed tornado.
IMPACT...You are in a life-threatening situation. Flying debris may
be deadly to those caught without shelter. Mobile homes
will be destroyed. Considerable damage to homes,
businesses, and vehicles is likely and complete destruction
is possible.
The tornado will be near...
Clarksville around 155 PM CST.
This includes Interstate 24 between mile markers 1 and 6.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
To repeat, a large, extremely dangerous and potentially deadly
tornado is on the ground. To protect your life, TAKE COVER NOW! Move
to a basement or an interior room on the lowest floor of a sturdy
building. Avoid windows. If you are outdoors, in a mobile home, or in
a vehicle, move to the closest substantial shelter and protect
yourself from flying debris.
&&
LAT...LON 3662 8713 3661 8712 3660 8714 3654 8740
3664 8744 3664 8711
TIME...MOT...LOC 1951Z 247DEG 32KT 3662 8736
TORNADO...OBSERVED
TORNADO DAMAGE THREAT...CONSIDERABLE
MAX HAIL SIZE...<.75 IN
$$
Clements952
WWUS54 KOHX 092002
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
202 PM CST Sat Dec 9 2023
TNC125-092011-
/O.CAN.KOHX.TO.W.0025.000000T0000Z-231209T2015Z/
Montgomery TN-
202 PM CST Sat Dec 9 2023
...THE TORNADO WARNING FOR NORTHEASTERN MONTGOMERY COUNTY IS
CANCELLED...
The storm which prompted the warning has moved out of the area.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 700 PM CST for Middle
Tennessee.
LAT...LON 3662 8713 3661 8712 3660 8714 3654 8740
3664 8744 3664 8711
TIME...MOT...LOC 2000Z 249DEG 32KT 3665 8725
$$
ClementsWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Dec 9, 1:02 PM CST, 41 minutes earlier.
Area forecast discussion, Dec 9, 1:02 PM CST, 41 minutes before
Area Forecast Discussion National Weather Service Nashville TN 102 PM CST Sat Dec 9 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Sunday Night) Issued at 102 PM CST Sat Dec 9 2023 The forecast is on track with what will likely be an active afternoon and evening. A 998 mb low is sitting over the Great Lakes with a cold front stretching south through IN into AR. Dew points in our area are up into the low 60s and we will continue to see dew points into the mid 60s advect north ahead of the approaching cold front. Scattered convection continues to become more widespread over west TN along the front. Thunderstorms are starting to push into our NW counties and will continue to push east and should reach the Nashville metro between 4:30-7 PM and the Cumberland Plateau after 6 PM. MLCAPE ahead of the front is 500-1000 j/km on Meso Analysis and 0-6 km shear is greater than 50 knots. This will support organized thunderstorms. Given the high shear wind will be the primary threat with any of the stronger cells. We do see 0-1 km shear 20-35 knots and this would support the potential for a few tornadoes. The tornado threat does cover the entire area but looks slightly more favorable along and west of I-24 where the highest CAPE is expected. Profiles west of I-24 also look to remain a bit more capped which will lower the tornado potential. Small hail is likely with any thunderstorms but severe hail looks to remain on the lower side as there isn't a ton of CAPE in the hail growth zone. Periods of heavy rain will be possible with thunderstorms also. Rain totals across the area through the evening are looking to be 0.50-1.25" in the northwest to 1.25-2.0" in the southwest. The majority of the precip will exit the area by midnight but a few showers may linger overnight in eastern areas. Be sure to monitor the weather today especially if you have outdoor plans and have a plan to seek safe shelter if storms hit. Cold air will be working in behind the front and we will see much cooler temperatures on Sunday with highs only in the 40s. The trough axis will be working through Middle TN during the afternoon but moisture will be lacking and no precip is expected. Overnight lows Sunday night will be chilly falling into the 20s. && .LONG TERM... (Monday through next Saturday) Issued at 102 PM CST Sat Dec 9 2023 Much quieter weather is expected for the rest of the week as zonal flow develops. Temperatures for start of the week will remain cold but will gradually warm throughout the week pushing back to near seasonal norms by the middle of the week. An upper level trough will kick out of the four corners region late week and that will bring the return of rain chances next weekend. && .AVIATION... (18Z TAFS) Issued at 1209 PM CST Sat Dec 9 2023 Strong storms will be moving through Middle TN this afternoon and evening. Expect all terminals to experience strong gusty winds, reduced visibilities, MVFR cigs, and lightning as this wave moves from west to east from around 2PM to 11PM. Cigs will be slow to lift after the passage of the front. Light rain may stick around through early Sunday morning, then begin to clear off later in the day. && .PRELIMINARY POINT TEMPS/POPS... Nashville 38 46 28 49 / 100 20 0 0 Clarksville 36 43 26 48 / 50 10 0 0 Crossville 36 44 23 42 / 100 70 0 0 Columbia 38 45 26 49 / 100 30 0 0 Cookeville 37 43 25 43 / 100 60 0 0 Jamestown 36 43 24 41 / 100 60 0 0 Lawrenceburg 38 45 26 48 / 100 40 0 0 Murfreesboro 38 46 25 48 / 100 40 0 0 Waverly 35 44 26 48 / 50 10 0 0 && .OHX WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...Mueller LONG TERM....Mueller AVIATION.....Whitehead
In the hours before
Local storm report, Dec 9, 1:37 PM CST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Nashville TN
137 PM CST Sat Dec 9 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0124 PM Tornado 10 N Cumberland City 36.52N 87.67W
12/09/2023 Stewart TN Emergency Mngr
Powerlines down and debris in the road on
Red Top Road north of Indian Mound. Debris
signature was noted on radar. Time estimated
by radar.
&&
RRHThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 9, 12:37 PM CST | Severe Thunderstorm Warning | OHX | Stewart | 53 min |
| Dec 9, 1:11 PM CST | Severe Thunderstorm Warning | OHX | Houston, Montgomery, Stewart | 64 min |
| Dec 9, 1:22 PM CST | Tornado Warning | OHX | Montgomery, Stewart | 23 min |
| Dec 9, 2:08 PM CST | Severe Thunderstorm Warning | OHX | Houston, Humphreys | 52 min |
| Dec 9, 2:39 PM CST | Tornado Warning | OHX | Houston, Humphreys | 24 min |
| Dec 9, 2:53 PM CST | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys, Montgomery | 52 min |
| Dec 9, 2:57 PM CST | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys | 63 min |
| Dec 9, 3:02 PM CST | Tornado Warning | OHX | Humphreys | 28 min |
| Dec 9, 3:18 PM CST | Tornado Warning | OHX | Cheatham, Dickson, Houston, Montgomery | 27 min |
| Dec 9, 3:24 PM CST | Tornado Warning | OHX | Dickson, Humphreys | 36 min |
| Dec 9, 3:38 PM CST | Tornado Warning | OHX | Cheatham, Dickson, Montgomery, Robertson | 37 min |
| Dec 9, 3:44 PM CST | Tornado Warning | OHX | Cheatham, Dickson | 31 min |
| Dec 9, 3:52 PM CST | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Humphreys, Montgomery | 53 min |
| Dec 9, 4:05 PM CST | Tornado Warning | OHX | Cheatham, Robertson | 25 min |
| Dec 9, 4:06 PM CST | Tornado Warning | OHX | Cheatham, Dickson, Williamson | 10 min |
| Dec 9, 4:09 PM CST | Tornado Warning | OHX | Cheatham, Davidson, Dickson, Robertson | 36 min |
| Dec 9, 4:21 PM CST | Tornado Warning | OHX | Robertson, Sumner | 39 min |
| Dec 9, 4:24 PM CST | Severe Thunderstorm Warning | OHX | Hickman, Humphreys, Lewis, Perry, Wayne | 66 min |
| Dec 9, 4:36 PM CST | Tornado Warning | OHX | Davidson, Sumner, Wilson | 39 min |
| Dec 9, 4:47 PM CST | Tornado Warning | OHX | Robertson, Sumner | 13 min |
| Dec 9, 5:12 PM CST | Tornado Warning | OHX | Macon, Sumner, Trousdale | 33 min |
| Dec 9, 5:27 PM CST | Severe Thunderstorm Warning | OHX | Hickman, Lewis, Maury, Williamson | 35 min |
| Dec 9, 5:28 PM CST | Severe Thunderstorm Warning | OHX | Wayne | 47 min |
| Dec 9, 5:35 PM CST | Severe Thunderstorm Warning | OHX | Lawrence | 25 min |
| Dec 9, 5:46 PM CST | Tornado Warning | OHX | Clay, Macon | 29 min |
| Dec 9, 5:48 PM CST | Areal Flood Advisory | OHX | Cheatham, Davidson, Macon, Robertson, Sumner, Trousdale | 3 hr |
| Dec 9, 5:57 PM CST | Severe Thunderstorm Warning | OHX | Clay, Jackson, Macon, Smith, Sumner, Trousdale | 11 min |
| Dec 9, 5:57 PM CST | Tornado Warning | OHX | Lawrence, Wayne | 33 min |
Nearby
Tornado Warnings in Tennessee, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.